Discontinuation of Therapy Negates Benefits of Additional Anticoagulation

The benefits of extending warfarin treatment following a first episode of pulmonary embolism (PE) are not sustained after discontinuation of oral anticoagulation.

The benefits of extending warfarin treatment following a first episode of pulmonary embolism (PE) are not sustained after discontinuation of oral anticoagulation.

This result was seen in a recent study that sought to answer a frequent question among health care professionals: what is the optimal duration of oral anticoagulation after a first episode of unprovoked PE?

The PADIS-PE randomized trial involved 371 patients initially treated with a vitamin K antagonist for 6 uninterrupted months. The patients were then randomized to either warfarin or placebo for 18 additional months.

During this 18-month period, the warfarin group saw a relative risk reduction of 78%, mostly driven by a decreased risk of recurrent venous thromboembolism (VTE) compared with the placebo group, the researchers observed.

But this benefit disappeared after oral anticoagulation was discontinued.

In observing the entire 42-month period of study treatment and follow-up, the researchers determined that the rates of recurrent VTE, major bleeding, and unrelated death did not ultimately differ between the warfarin and placebo cohorts.

Speaking exclusively with Pharmacy Times, lead study author Francis Couturaud, MD, PhD, said these results suggest that “only 2 options of treatment should be discussed: either a conventional duration of 3 to 6 months, or an indefinite duration of anticoagulation.”

In the first scenario, he said, “patients should be informed about their high risk of recurrent VTE if anticoagulation is stopped.”

“In this setting, patients should be informed about clinical symptoms of PE, but also of deep vein thrombosis (DVT) and the links between PE and DVT,” Dr. Couturaud told Pharmacy Times. “This will help people express their [treatment] preferences.”

In the second scenario of indefinite anticoagulation, Dr. Couturaud said the benefit-risk ratio should be continuously evaluated in patients. If anticoagulation is eventually stopped, he explained, “New evaluation of the benefit-risk ratio should be serially performed in order to determine if anticoagulation could be started again. If the treatment is not continued, we propose adequate prophylaxis during high-risk situations, such as travels or hospitalizations.”

Pharmacists can play an important role in monitoring anticoagulation and the risks associated with stopping it, Dr. Couturaud said.

“If anticoagulation is stopped, and if the patient takes other medications for additional comorbidities, pharmacists can ask patients about symptoms suggestive of recurrent PE or DVT,” he said.

This is particularly important during the 6 months following anticoagulation discontinuation, when the risk for recurrent VTE is highest.

“Pharmacists should be aware about the prognosis of a first episode of unprovoked PE if anticoagulation is stopped,” Dr. Couturaud said. “This is important, as patients are sensitive to receive consistent message from different health professionals.”

The study appeared in the July 7, 2015, issue of JAMA.